Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 148, NWS Memphis, TN

July 22, 2002Tallahatchie County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 22, 2002, 2:18 PM CDT for Tallahatchie County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2002, 2:18 PM CDT (19:18 UTC)
Expired
Jul 22, 2002, 3:00 PM CDT
In force
42 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Tallahatchie County, MS

The radar

The Memphis radar (KNQA), 157 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2051 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2051 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

706 
WUUS54 KMEG 221918
SVRMEM
MSC135-222000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
217 PM CDT MON JUL 22 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 300 PM CDT.

* AT 213 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  TUTWILER...MOVING SOUTHEAST AT 5 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 300 PM CDT INCLUDE...
  SUMNER...
  BRAZIL...
  WEBB...
  GLENDORA...

.HAIL UP TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS STORM...AS 
WELL AS DAMAGING WINDS. IF YOU ARE IN THE PATH OF THE STORM...MOVE 
INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3408 9047 3382 9041 3382 9006 3408 9016

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:05 PM CDT, 13 minutes earlier.

Area forecast discussion, Jul 22, 2:05 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
205 PM CDT MON JUL 22 2002

SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS MOSTLY THE EAST HALF
OF OUR CWFA THIS AFTERNOON...MAINLY WEST TN AND NORTH MS. DIME SIZE
HAIL AND TREES DOWN WAS REPORTED IN LAFAYETTE COUNTY. THINK THESE
STORMS WILL DIE WITH SUNSET. WILL DECIDE ON WORDING IN ZONES FOR
THESE STORMS CLOSER TO ISSUANCE AND BASED ON WHAT RADAR IS SHOWING.
EXPECT CLOUDS TO DECREASE THESE EVENING. SOME CLOUDS MAY MOVE INTO
NORTHEAST AR/MO BOOTHEEL LATE TONIGHT AHEAD OF APPROACHING UPPER
TROUGH.

FOR TUESDAY AND TUESDAY NIGHT...MESOETA CONTINUES TO INDICATE UPPER
LEVEL SHORT WAVE MOVING THROUGH THE MIDSOUTH FROM THE NORTHWEST. IN
ADDITION...WEAK COLD FRONT WILL MOVE SLOWLY THROUGH THE AREA...
ALTHOUGH THUNDERSTORMS AHEAD OF THE UPPER TROUGH WILL LIKELY MAKE
THE FRONT DIFFICULT TO LOCATE. WITH MOIST AND UNSTABLE AIR IN
PLACE...WILL FORECAST SCATTERED THUNDERSTORMS TUESDAY AND TUESDAY
NIGHT.

THE UPPER LEVEL TROUGH WILL CONTINUE TO AFFECT MAINLY THE SOUTHEAST
HALF OF THE MIDSOUTH WEDNESDAY. WILL HAVE POPS WEDNESDAY FROM 10
PERCENT NORTHEAST AR TO 40 PERCENT NORTHEAST MS. SURFACE WINDS WILL
TURN TO THE NORTHEAST ACROSS THE AREA...ALLOWING LITTLE LOWER
DEWPOINTS TO PUSH IN FROM THE NORTHEAST.

LATEST AVN/MRF SUPPORT PRESENT FORECAST OF DRY WEATHER WEDNESDAY
NIGHT INTO THE EXTENDED.

PRELIMINARY NUMBERS...
MEM 77/92/74/90/72 14321
MKL 73/92/71/89/65 ?4331
JBR 76/91/71/91/68 14311
TUP 73/93/73/91/70 ?4341

.MEG...NONE.

In the hours before

Local storm report, Jul 22, 1:35 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
135 PM CDT MON JUL 22 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 PM    OXFORD                    MS   0.75 INCH HAIL
07/22/02   LAFAYETTE

0125 PM    2NE OXFORD                MS   WIND DAMAGE
07/22/02   LAFAYETTE                      TREES AND RADIO TOWER
                                          DOWN ALONG HIGHWAY 30.
                                          REPORTED BY LAFAYETTE
                                          COUNTY EMA.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:10 PM CDTSevere Thunderstorm WarningMEGLafayette50 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.